SSRI's increase risk of abnormal bleeding
Posted By: News-Medical in Medical Study News
Published: Tuesday, 23-Nov-2004
Print - SSRI's increase risk of abnormal bleeding Printer Friendly Email - SSRI's increase risk of abnormal bleeding
Email to a Friend
New users of selective serotonin reuptake inhibitors (SSRIs, a type of antidepressant) have an increased risk of being admitted to the hospital for abnormal bleeding, according to an article in the November 22 issue of The Archives of Internal Medicine.
According to the article, case reports and observational studies have shown a relationship between SSRI use and abnormal bleeding. It is believed that serotonin plays a role in blood clotting, and because SSRIs affect serotonin levels, they may be associated with an increased risk of bleeding, the article states.
Welmoed E. E. Meijer, Ph.D., of Utrecht Institute for Pharmaceutical Sciences, the Netherlands, and colleagues estimated the risk of abnormal bleeding associated with antidepressant use among 64,000 new antidepressant users. The data analyzed were collected from 1992 through 2000. Individuals were classified according to the degree (high, intermediate, or low) of serotonin reuptake inhibition of the antidepressants they were taking.
Among study participants, there were 196 cases of abnormal bleeding (including abnormal uterus bleeding and gastrointestinal bleeding). The risk of hospitalization increased with the use of drugs providing intermediate (twice as likely) and high (2.6 times as likely) degrees of serotonin reuptake inhibition.
?We found a significant association between degree of serotonin reuptake inhibition by antidepressants and risk of hospital admission for abnormal bleeding,? the authors write. ?Antidepressants with a high degree of inhibition of serotonin reuptake were associated with a 2.6-fold increased risk of bleeding events compared with antidepressants with a low degree of serotonin reuptake inhibition,? the researchers conclude.
zie ook http://www.forbes.co...cout522482.html
en Arch intern med waar in de studie is gepubliceerd: